MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FLEXIBLE DRILL 35MM; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. FLEXIBLE DRILL 35MM; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Model Number 71362935
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/30/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery the flexible drill 35 mm broke during installation of a r3 cup.After the operation, it was found that a fragment of the flexible drill 35 mm remained inside the patient.No delays were reported and the procedure was finished with a smith and nephew back up device.It is unknown if the piece of the broken device was retrieved from the patient.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the breakage of the flexible drill during the installation of the r3 cup was reported post procedure.According to the report, a fragment of the drill remained inside of the patient.It was reported that the procedure was finished with a backup device without any delay.It is unknown whether the broken piece was recovered from the patient.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.Therefore, the root cause of the reported drill tip breakage could not be determined.The drill bit tips are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.Since it is unknown if the broken piece was retrieved, we cannot rule out the possibility of micro-motion, migration, and local irritation/discomfort.Base on the information provided, the patient outcome is unknown.Therefore, the impact to the patient beyond that which has already been reported cannot be determined.No further medical assessment can be rendered at this time.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Damage from misuse, excessive cleaning or rough handling are likely probable causes of the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FLEXIBLE DRILL 35MM
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11783596
Report Number1020279-2021-03824
Device Sequence Number14269962
Product Code JDG
UDI-Device Identifier03596010464668
UDI-Public03596010464668
Combination Product (Y/N)N
Initial Reporter CountryRS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71362935
Device Catalogue Number71362935
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/12/2021
Supplement Date Received by Manufacturer08/09/2021
Initial Report FDA Received Date05/06/2021
Supplement Report FDA Received Date08/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;